Safety of repeat aprotinin administration for LVAD recipients undergoing cardiac transplantation

Daniel J. Goldstein, Mehmet C. Oz, Craig R. Smith, Joshua P. Friedlander, Carolyn M. De Rosa, Linda B. Mongero, Ellise S. Delphin

Research output: Contribution to journalArticle

16 Citations (Scopus)

Abstract

Background. Anecdotal reports of allergic and anaphylactic reactions after aprotinin therapy have raised concern that its repeat use may be associated with substantial morbidity. Methods. To address this concern, we reviewed our experience with all patients who underwent implantation of a left ventricular assist device and subsequent cardiac transplantation with perioperative use of aprotinin. Results. Twenty-three patients received full-dose aprotinin during left ventricular assist device implantation and subsequent cardiac transplantation. All patients tolerated primary exposure to aprotinin without complication. One episode of anaphylaxis after secondary exposure was treated with rapid institution of cardiopulmonary bypass. Although renal dysfunction was observed shortly after cardiac transplantation in 30.4% of patients, the effect was transient and occurred in the presence of cyclosporine. The one perioperative death after secondary exposure was unrelated to bleeding complications. No clinically evident thromboembolic events were documented. Conclusions. Primary and secondary exposure to aprotinin during operation with cardiopulmonary bypass is associated with limited intraoperative blood use, a low incidence of transient renal dysfunction and anaphylaxis, a rare need of reoperation for bleeding, and no clinical thromboembolic events.

Original languageEnglish (US)
Pages (from-to)692-695
Number of pages4
JournalAnnals of Thoracic Surgery
Volume61
Issue number2
DOIs
StatePublished - Feb 1996
Externally publishedYes

Fingerprint

Aprotinin
Heart Transplantation
Safety
Anaphylaxis
Heart-Assist Devices
Cardiopulmonary Bypass
Hemorrhage
Kidney
Reoperation
Cyclosporine
Hypersensitivity
Morbidity
Incidence

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine
  • Surgery

Cite this

Safety of repeat aprotinin administration for LVAD recipients undergoing cardiac transplantation. / Goldstein, Daniel J.; Oz, Mehmet C.; Smith, Craig R.; Friedlander, Joshua P.; De Rosa, Carolyn M.; Mongero, Linda B.; Delphin, Ellise S.

In: Annals of Thoracic Surgery, Vol. 61, No. 2, 02.1996, p. 692-695.

Research output: Contribution to journalArticle

Goldstein, Daniel J. ; Oz, Mehmet C. ; Smith, Craig R. ; Friedlander, Joshua P. ; De Rosa, Carolyn M. ; Mongero, Linda B. ; Delphin, Ellise S. / Safety of repeat aprotinin administration for LVAD recipients undergoing cardiac transplantation. In: Annals of Thoracic Surgery. 1996 ; Vol. 61, No. 2. pp. 692-695.
@article{e3983998d75846028a7bd479ee245257,
title = "Safety of repeat aprotinin administration for LVAD recipients undergoing cardiac transplantation",
abstract = "Background. Anecdotal reports of allergic and anaphylactic reactions after aprotinin therapy have raised concern that its repeat use may be associated with substantial morbidity. Methods. To address this concern, we reviewed our experience with all patients who underwent implantation of a left ventricular assist device and subsequent cardiac transplantation with perioperative use of aprotinin. Results. Twenty-three patients received full-dose aprotinin during left ventricular assist device implantation and subsequent cardiac transplantation. All patients tolerated primary exposure to aprotinin without complication. One episode of anaphylaxis after secondary exposure was treated with rapid institution of cardiopulmonary bypass. Although renal dysfunction was observed shortly after cardiac transplantation in 30.4{\%} of patients, the effect was transient and occurred in the presence of cyclosporine. The one perioperative death after secondary exposure was unrelated to bleeding complications. No clinically evident thromboembolic events were documented. Conclusions. Primary and secondary exposure to aprotinin during operation with cardiopulmonary bypass is associated with limited intraoperative blood use, a low incidence of transient renal dysfunction and anaphylaxis, a rare need of reoperation for bleeding, and no clinical thromboembolic events.",
author = "Goldstein, {Daniel J.} and Oz, {Mehmet C.} and Smith, {Craig R.} and Friedlander, {Joshua P.} and {De Rosa}, {Carolyn M.} and Mongero, {Linda B.} and Delphin, {Ellise S.}",
year = "1996",
month = "2",
doi = "10.1016/0003-4975(95)01041-6",
language = "English (US)",
volume = "61",
pages = "692--695",
journal = "Annals of Thoracic Surgery",
issn = "0003-4975",
publisher = "Elsevier USA",
number = "2",

}

TY - JOUR

T1 - Safety of repeat aprotinin administration for LVAD recipients undergoing cardiac transplantation

AU - Goldstein, Daniel J.

AU - Oz, Mehmet C.

AU - Smith, Craig R.

AU - Friedlander, Joshua P.

AU - De Rosa, Carolyn M.

AU - Mongero, Linda B.

AU - Delphin, Ellise S.

PY - 1996/2

Y1 - 1996/2

N2 - Background. Anecdotal reports of allergic and anaphylactic reactions after aprotinin therapy have raised concern that its repeat use may be associated with substantial morbidity. Methods. To address this concern, we reviewed our experience with all patients who underwent implantation of a left ventricular assist device and subsequent cardiac transplantation with perioperative use of aprotinin. Results. Twenty-three patients received full-dose aprotinin during left ventricular assist device implantation and subsequent cardiac transplantation. All patients tolerated primary exposure to aprotinin without complication. One episode of anaphylaxis after secondary exposure was treated with rapid institution of cardiopulmonary bypass. Although renal dysfunction was observed shortly after cardiac transplantation in 30.4% of patients, the effect was transient and occurred in the presence of cyclosporine. The one perioperative death after secondary exposure was unrelated to bleeding complications. No clinically evident thromboembolic events were documented. Conclusions. Primary and secondary exposure to aprotinin during operation with cardiopulmonary bypass is associated with limited intraoperative blood use, a low incidence of transient renal dysfunction and anaphylaxis, a rare need of reoperation for bleeding, and no clinical thromboembolic events.

AB - Background. Anecdotal reports of allergic and anaphylactic reactions after aprotinin therapy have raised concern that its repeat use may be associated with substantial morbidity. Methods. To address this concern, we reviewed our experience with all patients who underwent implantation of a left ventricular assist device and subsequent cardiac transplantation with perioperative use of aprotinin. Results. Twenty-three patients received full-dose aprotinin during left ventricular assist device implantation and subsequent cardiac transplantation. All patients tolerated primary exposure to aprotinin without complication. One episode of anaphylaxis after secondary exposure was treated with rapid institution of cardiopulmonary bypass. Although renal dysfunction was observed shortly after cardiac transplantation in 30.4% of patients, the effect was transient and occurred in the presence of cyclosporine. The one perioperative death after secondary exposure was unrelated to bleeding complications. No clinically evident thromboembolic events were documented. Conclusions. Primary and secondary exposure to aprotinin during operation with cardiopulmonary bypass is associated with limited intraoperative blood use, a low incidence of transient renal dysfunction and anaphylaxis, a rare need of reoperation for bleeding, and no clinical thromboembolic events.

UR - http://www.scopus.com/inward/record.url?scp=0030059708&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0030059708&partnerID=8YFLogxK

U2 - 10.1016/0003-4975(95)01041-6

DO - 10.1016/0003-4975(95)01041-6

M3 - Article

VL - 61

SP - 692

EP - 695

JO - Annals of Thoracic Surgery

JF - Annals of Thoracic Surgery

SN - 0003-4975

IS - 2

ER -